Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Bismarck, ND

July 21, 2018Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 3:37 PM CDT for Williams County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:37 PM CDT (20:37 UTC)
Expired
Jul 21, 2018, 4:04 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Williams County, ND

The radar

The Minot AFB radar (KMBX), 175 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KBIS 212037
SVRBIS
NDC105-212145-
/O.NEW.KBIS.SV.W.0221.180721T2037Z-180721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
337 PM CDT SAT JUL 21 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Williams County in northwestern North Dakota...

* Until 445 PM CDT.

* At 337 PM CDT, a severe thunderstorm was located near Bonetrail, or
  17 miles northwest of Williston, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Epping around 410 PM CDT.
  Ray around 420 PM CDT.

Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Spring Brook, Blacktail Lake, Wheelock and
Lewis And Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10398 4848 10289 4838 10289 4837 10284
      4813 10284 4814 10286 4813 10294 4814 10295
      4813 10309 4815 10310 4812 10326 4813 10344
      4825 10401
TIME...MOT...LOC 2037Z 285DEG 35KT 4837 10383 

HAIL...1.00IN
WIND...<50MPH
 
$$

JONES
2 follow-up statements
984 
WWUS53 KBIS 212055
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
355 PM CDT SAT JUL 21 2018

NDC105-212145-
/O.CON.KBIS.SV.W.0221.000000T0000Z-180721T2145Z/
Williams ND-
355 PM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL WILLIAMS COUNTY...

At 354 PM CDT, a severe thunderstorm was located 8 miles southeast of
Bonetrail, or 15 miles north of Williston, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Emergency management reported near quarter size hail with 
         this storm.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Epping around 420 PM CDT.
  Ray around 435 PM CDT.

Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Spring Brook, Blacktail Lake and Wheelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4850 10387 4848 10289 4838 10289 4837 10284
      4813 10284 4814 10286 4813 10290 4814 10295
      4814 10296 4815 10310 4832 10387
TIME...MOT...LOC 2054Z 280DEG 29KT 4837 10367 

HAIL...1.00IN
WIND...<50MPH
 
$$

JONES
266 
WWUS53 KBIS 212104
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
404 PM CDT SAT JUL 21 2018

NDC105-212114-
/O.CAN.KBIS.SV.W.0221.000000T0000Z-180721T2145Z/
Williams ND-
404 PM CDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4850 10387 4848 10289 4838 10289 4837 10284
      4813 10284 4814 10286 4813 10290 4814 10295
      4814 10296 4815 10310 4832 10387
TIME...MOT...LOC 2100Z 285DEG 35KT 4834 10353 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:27 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 2:27 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
227 PM CDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM CDT Sat Jul 21 2018

Severe thunderstorm potential west late this afternoon and
evening, and central on Sunday highlight the short term forecast.

Continuing to monitor convection that has initiated across
northeast Montana between 17-18 UTC ahead of the surface trough
and aided by a likely mid to upper level impulse noted as a small
scale cirrus deck upstream of the convection. Overall, this
convection is not being well handled yet by the HRRR, at least not
past its 18 UTC radar assimilation. Surface temperatures as of 19
UTC have climbed into the upper 80s and lower 90s, with lower to
mid 60s dewpoints in an narrow axis across eastern Montana.
Overall, instability is a bit less into far western North Dakota.
Deep layer shear around 40 kts orthogonal to the surface trough
would favor the potential development of a supercell or two out of
the ongoing convection across northeast Montana that could
approach the North Dakota border by 21-23 UTC. A second area of
concern late this afternoon and this evening is the far southwest
with the approach of a shortwave evident by a mid to upper level
cloud deck between Billings and Miles City, with cumulus field
development across southwest North Dakota into northwest South
Dakota. Instability is greater across far southwest North Dakota
compared to the northwest. Messaging large hail to golf ball size
for now, although this may have to be raised dependent on upstream
trends across Montana. Damaging winds to around 65 mph are also
possible, in addition to a tornado or two possible given the
potential for supercells. As convection propagates into central
North Dakota later this evening, it will outrun the best
instability and is expected to weaken into the overnight.

For Sunday, much of central North Dakota is in a Slight Risk for
severe thunderstorms in the SPC Day 2 Outlook in association with
a cold front and stronger mid level wave. Deep layer shear of
30-40kts generally orthogonal to the front, with moderate MLCAPE
of 1500-2000 j/kg Sunday afternoon and evening supports the
potential for discrete, organized severe convection, including
supercells. Some uncertainty is added given possible cloud cover
from overnight and morning convection. Precipitable water may
climb to near 1.80 inches ahead of the front, which would support
a localized heavy rain threat. However, training of storms seems
somewhat unlikely given the synoptic setup. The main area of
concern are those areas which received very heavy rainfall across
the James River Valley earlier this week.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM CDT Sat Jul 21 2018

Cooler temperatures and sporadic thunderstorm chances highlight
the extended forecast next week.

Northwest flow aloft is favored most of next week by the 12 UTC
global suite across western and central North Dakota. This would
favor a stretch of below normal temperatures in the 70s and lower
80s with sporadic rain shower and thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 202 PM CDT Sat Jul 21 2018

Southeast wind gusts of 25-30kts will continue this afternoon and
early evening across western North Dakota. Thunderstorms may
enter western North Dakota between 21-23 UTC from Montana, and
move east through the evening and overnight. A few storms may be
severe with large hail and damaging winds. Another round of severe
thunderstorms is possible across central North Dakota on Sunday
afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Jul 21, 1:17 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
117 PM CDT Sat Jul 21 2018

NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop and move into western North
Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late
this afternoon and evening. A few of these storms could become
severe with large hail to golf ball size, and damaging winds near
65 mph. A tornado or two are also possible across far western
North Dakota.

Thunderstorms are expected to move into central North Dakota
later this evening and overnight, but are expected to be
weakening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, and again on Sunday.

NDZ005-013-023-025-221830-
Rolette-Pierce-Wells-Foster-
117 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

PA

In the hours before

Special weather statement, Jul 21, 3:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 PM CDT SAT JUL 21 2018

NDZ009-212100-
Williams ND-
324 PM CDT SAT JUL 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS COUNTY
UNTIL 400 PM CDT...

At 324 PM CDT, a strong thunderstorm was located 7 miles west of
Bonetrail, or 25 miles northwest of Williston, moving east at 40 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Williston, Epping, Bonetrail, Zahl, Spring Brook and Blacktail Lake.

LAT...LON 4863 10404 4851 10331 4816 10339 4817 10405
TIME...MOT...LOC 2024Z 286DEG 36KT 4842 10401

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:25 AM CDTDense Fog AdvisoryBISBurleigh, Dickey, Emmons, Foster, Kidder, LaMoure and 8 more4 hr
Jul 21, 3:24 PM CDTSpecial Weather StatementBISWilliams36 min
Jul 21, 4:55 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min
Jul 21, 5:56 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 5:59 PM CDTSpecial Weather StatementBISDivide31 min
Jul 21, 6:56 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Williams64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.